Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 12, NWS Charleston, WV

May 18, 2001Boone County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 18, 2001, 6:29 AM EDT for Boone County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 6:29 AM EDT (10:29 UTC)
Expired
May 18, 2001, 9:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 181031
FFWRLX
WVC005-181330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
629 AM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 930 AM EDT...

* AT 629 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED TRAINING
  THUNDERSTORMS PRODUCING PERSISTENT RAINFALL ACROSS MUCH OF BOONE
  COUNTY. THE THUNDERSTORMS WERE MOVING EAST AT 20 MPH.  FLOODING 
  HAS OCCURRED ALONG ROADS IN THE MEADOW FORK...HEWETT AND 
  GREENVIEW AREAS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO CROSS
  OVER BOONE COUNTY EARLY THIS MORNING. RAINFALL RATES OF AN INCH
  PER HOUR WILL OCCUR IN SOME PORTIONS OF BOONE COUNTY EARLY THIS
  MORNING. ADDITIONAL FLOODING IS LIKELY. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE MADISON.

<<CALL TO ACTION>> A FLASH FLOOD WARNING MEANS THAT FLOODING IS 
OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW 
SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING 
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP 
TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3777 8157 3794 8157 3801 8146 3811 8153
          3818 8165 3822 8165 3823 8172 3815 8193
          3805 8197 3803 8191 3797 8196 3794 8180
          3787 8178

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:50 PM EDT, 8 hours 39 minutes earlier.

Area forecast discussion, May 17, 9:50 PM EDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT THU MAY 17 2001

WILL NOT BE CANCELLING FLASH FLOOD WATCH AFTER ALL.  NEW DEVELOPMENT
ACROSS WESTERN CWA HAS PUT THE KABOSH ON THE CANCELLATION.  WILL GET
ZFP OUT ASAP.

.RLX...
WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES
WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004.

KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:35 AM EDTFlash Flood WarningRLXBoone3 hr
May 18, 5:38 PM EDTSevere Thunderstorm WarningRLXMason37 min
May 18, 6:22 PM EDTSevere Thunderstorm WarningRLXMason38 min
May 18, 6:30 PM EDTSevere Thunderstorm WarningRLXJackson45 min
May 18, 6:42 PM EDTSevere Thunderstorm WarningRLXRoane33 min
May 18, 7:15 PM EDTSevere Thunderstorm WarningRLXRoane30 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.